- Open Access
A positive fixed point theorem with applications to systems of Hammerstein integral equations
Boundary Value Problems volume 2014, Article number: 254 (2014)
We present new criteria on the existence of fixed points that combine some monotonicity assumptions with the classical fixed point index theory. As an illustrative application, we use our theoretical results to prove the existence of positive solutions for systems of nonlinear Hammerstein integral equations. An example is also presented to show the applicability of our results.
MSC: 47H10, 34B10, 34B18, 45G15, 47H30.
In this manuscript we pursue the line of research developed in the recent papers – in order to deal with fixed point theorems on cones that mix monotonicity assumptions and conditions in one boundary, instead of imposing conditions on two boundaries as in the celebrated cone compression/expansion fixed point theorem of Krasnosel’skiĭ. In order to do this we employ the well-known monotone iterative method, combined with the classical fixed point index. In Section 2 we prove two results concerning non-decreasing and non-increasing operators in a shell, in presence of an upper or of a lower solution; in Remark 2.4 we present a comparison with previous results in this direction.
In  Cid et al., in order to show the existence of positive solutions of the fourth-order boundary value problem (BVP)
where , studied the associated Hammerstein integral equation
where k is precisely the Green’s function associated to the BVP (1.1). Having defined the constant
Assume thatand there existssuch that f is non-decreasing on. If
(with the obvious meaning when), then the BVP (1.1) has at least a positive solution.
Note that the above theorem is valid for a specific Green’s function. On the other hand the existence of nonnegative solutions for systems of Hammerstein integral equations has been widely studied; see for example – and references therein. In Section 3 we give an extension of Theorem 1.1 to the context of systems of Hammerstein integral equations of the type
providing, under suitable assumptions on the kernels and the nonlinearities, the existence of a positive solution.
In order to show the applicability of our results, we discuss the following system of second-order ODEs, subject to local and nonlocal boundary conditions, which generates two different kernels:
computing all the constants that occur in our theory. We also prove that the system (1.4) has a solution for every . A similar result has been proven recently, in the context of one equation subject to nonlinear boundary conditions, by Goodrich .
2 Two fixed point theorems in cones
A subset K of a real Banach space X is a cone if it is closed, , for all , and . A cone K defines the partial ordering in X given by
We reserve the symbol ‘≤’ for the usual order on the real line. For , with , we define the ordered interval
The cone K is normal if there exists such that for all with then .
We denote the closed ball of center and radius as
and the intersection of the cone with the open ball centered at the origin and radius as
Let N be a real Banach space with normal order cone K. Suppose that there existsuch thatis a completely continuous monotone non-decreasing operator withand. Then T has a fixed point and the iterative sequence, with, converges to the greatest fixed point of T in, and the sequence, with, converges to the smallest fixed point of T in.
In the next proposition we recall the main properties of the fixed point index of a completely continuous operator relative to a cone, for more details see , . In the sequel the closure and the boundary of subsets of K are understood to be relative to K.
Let D be an open bounded set of X withand, where. Assume thatis a completely continuous operator such thatfor. Then the fixed point indexhas the following properties:
If there exists such that for all and all , then .
For example (i) holds iffor.
If for , then .
If for all and all , then .
For example (iii) holds if eitherfororfor.
Let be open in X such that . If and , then T has a fixed point in . The same holds if and .
We state our first result on the existence of non-trivial fixed points.
Let X be a real Banach space, K a normal cone with normal constantand nonempty interior (i.e. solid) anda completely continuous operator.
(1):there exist, with, andsuch that,
(2):the map T is non-decreasing in the set
(3):there exists a (relatively) open bounded setsuch thatand eitheror.
Then the map T has at least one non-zero fixed pointin K such that
Since , if with , then .
Suppose first that we can choose with and . Since and due to the normality of the cone K we have , which implies that T is non-decreasing on . Then we can apply the Theorem 2.1 to ensure the existence of a fixed point of T on , which, in particular, is a non-trivial fixed point.
Now suppose that such α does not exist. Thus for all with , which by Proposition 2.2(iii) implies that . Since, by assumption, we get the existence of a non-trivial fixed point belonging to the set (when ) or to the (when ). □
We note that we can use either Proposition 2.2(i), or Proposition 2.2(ii), in order to check the assumption (3) in Theorem 2.3. We also stress that is contained in the set . Therefore Theorem 2.3 is a genuine generalization of the previous fixed point theorems obtained in –. Moreover, we show in the applications that in many cases it is useful to apply Theorem 2.3 with a set V different from .
We observe that, following some ideas introduced in , Theorem 2.1], it is possible to modify the assumptions of Theorem 2.3 in order to deal with non-increasing operators. The next result describes precisely this situation.
Let X be a real Banach space, K a cone with nonempty interior (i.e. solid) anda completely continuous operator.
(1′):there exist, with, andsuch that,
(2′):the map T is non-increasing in the set
(3′):there exists a (relatively) open bounded setsuch thatand eitheror.
Then the map T has at least one non-zero fixed point such that
Let be such that . Then by (1′) we have and since it follows from (2′) that
Now, if for some is the case that then we are done. If not, for all which by Proposition 2.2 implies that . This result together with (3′) gives the existence of a non-zero fixed point with the desired localization property. □
3 An application to a system of Hammerstein integral equations
We now apply the results of the previous section in order to prove the existence of positive solutions of the system of integral equations
where we assume the following assumptions:
(H1):, for .
(H2): is continuous, for .
(H3): is continuous, for all , for .
(H4): is continuous, for .
(H5): There exist continuous functions and constants , such that for every ,
We work in the space endowed with the norm
Set and let us define
and consider the cone K in defined by
which is a normal cone with .
Under our assumptions it is routine to check that the integral operator
leaves K invariant and is completely continuous.
Now we present our main result concerning the existence of positive solutions for the system (3.1).
Assume that the assumptions (H1)-(H5) hold and moreover:
(H6):There exist constantssuch that for every, is non-decreasing on (that is, ifwithfor, thenfor).
(H7):For everythere existssuch that, for every,
Then the system (3.1) has at least one positive solution in K provided that
Due to (3.2) we can fix , , such that
On the other hand, for let as in (H7) and fix .
Let us check that the assumptions of Theorem 2.3 are satisfied with
Claim 1. and .
Since β is constant and a direct computation shows that . Now, from (3.3) it follows for each and
Moreover, since , , and taking into account (3.3) we have for and ,
As a consequence, we have , and the claim is proven.
Claim 2. T is non-decreasing on the set.
Let be such that for all and . Since f is non-decreasing in we have for all and ,
Moreover, for all , and ,
therefore , , so , and since , T is also non-decreasing on .
Firstly, note that since then we have .
Now let for . Then and we are going to prove that
If not, there exist and such that .
Without loss of generality, we can assume that for all we have
Then, for , we obtain
Thus, we obtain , a contradiction.
Therefore by Proposition 2.2 we have and the proof is finished. □
The following condition, similar to the one given in , implies (H7) and it is easier to check.
: For every , , uniformly w.r.t. , .
In order to deal with negative kernels we can require conditions (H2), (H3), and (H5) on the absolute value of the kernel such that and conditions (H4), (H6), and (H7) on .
As an illustrative example, we apply our results to the system of ODEs
with the BCs
where the Green’s functions are given by
The Green’s function was studied in  were it was shown that we may take (with our notation)
The choice of gives
The choice, as in , of , where
We now fix, as in , , . This gives and
In the case of the nonlinearities (3.9), we can choose . We observe that condition holds, we note that and that
Cabada A, Cid JA: Existence of a non-zero fixed point for non-decreasing operators via Krasnoselskii’s fixed point theorem. Nonlinear Anal. 2009, 71: 2114-2118. 10.1016/j.na.2009.01.045
Cabada A, Cid JA, Infante G: New criteria for the existence of non-trivial fixed points in cones. Fixed Point Theory Appl. 2013., 2013: 10.1186/1687-1812-2013-125
Cid JA, Franco D, Minhós F: Positive fixed points and fourth-order equations. Bull. Lond. Math. Soc. 2009, 41: 72-78. 10.1112/blms/bdn105
Franco D, Infante G, Perán J: A new criterion for the existence of multiple solutions in cones. Proc. R. Soc. Edinb., Sect. A 2012, 142: 1043-1050. 10.1017/S0308210511001016
Persson H: A fixed point theorem for monotone functions. Appl. Math. Lett. 2006, 19: 1207-1209. 10.1016/j.aml.2006.01.008
Agarwal RP, O’Regan D, Wong PJY: Constant-Sign Solutions of Systems of Integral Equations. Springer, Cham; 2013.
Cheng X, Zhang Z: Existence of positive solutions to systems of nonlinear integral or differential equations. Topol. Methods Nonlinear Anal. 2009, 34: 267-277.
Cheng X, Zhong C: Existence of positive solutions for a second-order ordinary differential system. J. Math. Anal. Appl. 2005, 312: 14-23. 10.1016/j.jmaa.2005.03.016
Dunninger DR, Wang H: Existence and multiplicity of positive solutions for elliptic systems. Nonlinear Anal. 1997, 29: 1051-1060. 10.1016/S0362-546X(96)00092-2
Dunninger DR, Wang H: Multiplicity of positive radial solutions for an elliptic system on an annulus. Nonlinear Anal. 2000, 42: 803-811. 10.1016/S0362-546X(99)00125-X
Franco D, Infante G, O’Regan D: Nontrivial solutions in abstract cones for Hammerstein integral systems. Dyn. Contin. Discrete Impuls. Syst., Ser. A Math. Anal. 2007, 14: 837-850.
Goodrich CS: Nonlocal systems of BVPs with asymptotically superlinear boundary conditions. Comment. Math. Univ. Carol. 2012, 53: 79-97.
Goodrich CS: Nonlocal systems of BVPs with asymptotically sublinear boundary conditions. Appl. Anal. Discrete Math. 2012, 6: 174-193. 10.2298/AADM120329010G
Henderson J, Luca R: Existence and multiplicity for positive solutions of a system of higher-order multi-point boundary value problems. NoDEA Nonlinear Differ. Equ. Appl. 2013, 20: 1035-1054. 10.1007/s00030-012-0195-9
Henderson J, Luca R: Positive solutions for systems of second-order integral boundary value problems. Electron. J. Qual. Theory Differ. Equ. 2013., 2013: 10.1186/1687-1847-2013-70
Infante G, Pietramala P: Existence and multiplicity of non-negative solutions for systems of perturbed Hammerstein integral equations. Nonlinear Anal. 2009, 71: 1301-1310. 10.1016/j.na.2008.11.095
Karakostas GL: Existence of solutions for an n -dimensional operator equation and applications to BVPs. Electron. J. Differ. Equ. 2014., 2014: 10.1186/1687-1847-2014-71
Lan KQ: Multiple positive solutions of semilinear differential equations with singularities. J. Lond. Math. Soc. 2001, 63: 690-704. 10.1112/S002461070100206X
Lan KQ, Lin W: Multiple positive solutions of systems of Hammerstein integral equations with applications to fractional differential equations. J. Lond. Math. Soc. 2011, 83: 449-469. 10.1112/jlms/jdq090
Lan KQ, Lin W: Positive solutions of systems of singular Hammerstein integral equations with applications to semilinear elliptic equations in annuli. Nonlinear Anal. 2011, 74: 7184-7197. 10.1016/j.na.2011.07.038
Yang Z: Positive solutions for a system of nonlinear Hammerstein integral equations and applications. Appl. Math. Comput. 2012, 218: 11138-11150. 10.1016/j.amc.2012.05.006
Yang Z, Zhang Z: Positive solutions for a system of nonlinear singular Hammerstein integral equations via nonnegative matrices and applications. Positivity 2012, 16: 783-800. 10.1007/s11117-011-0146-4
Goodrich CS: On nonlinear boundary conditions involving decomposable linear functionals. Proc. Edinb. Math. Soc. 2014.
Zeidler E: Nonlinear Functional Analysis and Its Applications. I: Fixed-Point Theorems. Springer, New York; 1986.
Amann H: On the number of solutions of nonlinear equations in ordered Banach spaces. J. Funct. Anal. 1972, 11: 346-384. 10.1016/0022-1236(72)90074-2
Amann H: Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces. SIAM Rev. 1976, 18: 620-709. 10.1137/1018114
Guo D, Lakshmikantham V: Nonlinear Problems in Abstract Cones. Academic Press, Boston; 1988.
Webb JRL: A class of positive linear operators and applications to nonlinear boundary value problems. Topol. Methods Nonlinear Anal. 2012, 39: 221-242.
Webb JRL: Remarks on positive solutions of three point boundary value problems. Proceedings of the Fourth International Conference on Dynamical Systems and Differential Equations 2003, 905-915. (Wilmington, NC, 2002)
The authors would like to thank the anonymous referee for his/her valuable comments, which have improved the correctness and the presentation of the manuscript. A Cabada was partially supported by Ministerio de Educación y Ciencia, Spain, and FEDER, Projects MTM2010-15314 and MTM2013-43014-P, JA Cid was partially supported by Ministerio de Educación y Ciencia, Spain, and FEDER, Project MTM2013-43404-P and G Infante was partially supported by G.N.A.M.P.A. - INdAM (Italy). This paper was partially written during a visit of G Infante to the Departamento de Análise Matemática of the Universidade de Santiago de Compostela. G Infante is grateful to the people of the aforementioned Departamento for their kind and warm hospitality.
The authors declare that they have no competing interests.
All the authors contributed equally and significantly in writing this article. All the authors read and approved the final manuscript.